The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Revista Matemática Iberoamericana

Full-Text PDF (538 KB) | Metadata | Table of Contents | RMI summary
Online access to the full text of Revista Matemática Iberoamericana is restricted to the subscribers of the journal, who are encouraged to communicate their IP-address(es) to their agent or directly to the publisher at
Volume 37, Issue 5, 2021, pp. 1969–1990
DOI: 10.4171/rmi/1255

Published online: 2021-02-01

Vortex dynamics for 2D Euler flows with unbounded vorticity

Stefano Ceci[1] and Christian Seis[2]

(1) Westfälische Wilhelms-Universität Münster, Germany
(2) Westfälische Wilhelms-Universität Münster, Germany

It is well known that the dynamics of vortices in an ideal incompressible two-dimensional fluid contained in a bounded not necessarily simply connected smooth domain is described by the Kirchhoff–Routh point vortex system. In this paper, we revisit the classical problem of how well solutions to the Euler equations approximate these vortex dynamics, and extend previous rigorous results to the case where the vorticity field is unbounded. More precisely, we establish estimates for the 2-Wasserstein distance between the vorticity and the empirical measure associated with the point vortex dynamics. In particular, we derive an estimate on the order of weak convergence of the Euler solutions to the solutions of the point vortex system.

Keywords: Euler equations, vortex dynamics, Kirchhoff–Routh, domains with holes, stability estimates

Ceci Stefano, Seis Christian: Vortex dynamics for 2D Euler flows with unbounded vorticity. Rev. Mat. Iberoam. 37 (2021), 1969-1990. doi: 10.4171/rmi/1255